Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 18, NWS Bismarck, ND

May 29, 202419 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 29, 2024, 10:58 AM MDT for 19 counties in North Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 29, 2024, 10:58 AM MDT (16:58 UTC)
Expired
May 29, 2024, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS73 KBIS 291658
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1158 AM CDT Wed May 29 2024

NDZ001>003-009>011-017>021-031>035-040>046-300100-
/O.NEW.KBIS.WI.Y.0018.240529T1658Z-240530T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Halliday, Williston, Dickinson, New
Leipzig, Turtle Lake, Underwood, Solen, Hazen, Killdeer, Wilton,
Center, Washburn, Mohall, Medora, Marmarth, Minot, Bismarck,
Mandan, Lignite, Crosby, Selfridge, Stanley, Carson, Mott,
Hettinger, Linton, Fort Yates, Watford City, New England, Portal,
Glenburn, Elgin, Garrison, Beach, Columbus, Powers Lake,
Sherwood, Parshall, Bowman, Bowbells, Beulah, Strasburg, and New
Town
1158 AM CDT Wed May 29 2024 /1058 AM MDT Wed May 29 2024/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Southeast winds to 35 mph with gusts up to 50 mph.

* WHERE...Much of western and central North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
1 follow-up statement
153 
WWUS73 KBIS 300052
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
752 PM CDT Wed May 29 2024

NDZ001>003-009>011-017>021-031>035-040>046-300200-
/O.EXP.KBIS.WI.Y.0018.000000T0000Z-240530T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Bismarck, Mohall, Crosby, Mandan,
Underwood, Bowman, Strasburg, Center, Hettinger, Columbus,
Linton, Beach, Washburn, Selfridge, Garrison, Killdeer, New Town,
Medora, Powers Lake, Bowbells, Carson, New Leipzig, Fort Yates,
Portal, Dickinson, Marmarth, Sherwood, Parshall, Turtle Lake,
Mott, Watford City, Stanley, Halliday, Elgin, Beulah, Solen,
Glenburn, Hazen, Williston, Minot, Lignite, Wilton, and New
England
752 PM CDT Wed May 29 2024 /652 PM MDT Wed May 29 2024/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING...

Southeast winds will remain breezy across central North Dakota 
overnight.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 29, 9:21 AM MDT, 1 hour 37 minutes earlier. Its key messages:

  • Severe storms are possible later in the afternoon and early evening today, especially in the western two tiers of counties along the ND/MT border. Hail up to the size of ping pong balls and 70 mph winds are the primary threats.
  • With this storm complex, there is an 80 to 90 percent chance of a wetting rain (a tenth of an inch or more) for all of western through central ND, including the James River Valley.
  • Breezy to windy conditions are expected today, especially in the southwest and south central portions where winds could gust up to 45 MPH.
  • Temperatures will generally be near average through the period, although may be slightly below average on Thursday and Friday, and slightly above average this weekend into early next week. Periodic shower and thunderstorm chances continue through the first half of next week.
Area forecast discussion, May 29, 9:21 AM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1021 AM CDT Wed May 29 2024

.KEY MESSAGES...

- Severe storms are possible later in the afternoon and early
  evening today, especially in the western two tiers of counties
  along the ND/MT border. Hail up to the size of ping pong
  balls and 70 mph winds are the primary threats.

- With this storm complex, there is an 80 to 90 percent chance
  of a wetting rain (a tenth of an inch or more) for all of
  western through central ND, including the James River Valley.

- Breezy to windy conditions are expected today, especially in
  the southwest and south central portions where winds could
  gust up to 45 MPH.

- Temperatures will generally be near average through the
  period, although may be slightly below average on Thursday and
  Friday, and slightly above average this weekend into early
  next week. Periodic shower and thunderstorm chances continue
  through the first half of next week.

&&

.UPDATE...
Issued at 1020 AM CDT Wed May 29 2024

Limited updates needed this morning. Main threat to day is still
the potential for severe weather, especially across the west.
Limited changes needed to time and overall expected hazards.
Look for large hail up to ping pong ball size an wind gusts up
to 70 mph. Meanwhile, synoptically driven southeast winds will
be breezy to windy today. Some sites are already reporting gusts
near 40 mph. Confidence and coverage still not quite high
enough for a wind advisory, although will continue to monitor.

&&

.UPDATE...
Issued at 611 AM CDT Wed May 29 2024

The forecast remains on track early this morning. See full
discussion below for details in regard to severe weather
potential late this afternoon and evening.

&&

.DISCUSSION...
Issued at 423 AM CDT Wed May 29 2024

The primary forecast challenge remains the potential for severe
weather later this afternoon and evening.

For the day today, breezy to windy conditions are expected across
the CWA with the strongest winds in the southwest and south
central. Winds may approach advisory level. However, gusty
winds are primarily gradient driven as the area is sandwiched
between surface high pressure over Ontario and elongated low
pressure from eastern Alberta down through eastern Montana.
Winds aloft aren't impressively strong and a low-level
inversion looks to remain in place through the day today
limiting mixing heights. Thus in collaboration with neighbors,
opted not to issue any headlines for winds today. With
southeasterly surface flow and western ND centered under a
thermal ridge, expect above average temperatures in the low 80s
over the west, while near average temperatures in the low 70s are
expected in the central and east.

In regard to severe weather, not a ton has changed over the past 24
hours. That said, there has been one change that is along the
lines of what the previous shift mentioned in regard to any
tornado threat. The threat remains slightly greater than zero
(primarily in the far west), but seems very limited. This is
primarily due to increased confidence in storm mode rapidly
becoming more linear and lower model guidance output in regard
to low level SRH.

In regard to storm mode, the thought persists that with limited deep
layer shear and said shear vectors quickly becoming parallel with
the frontal boundary, any window for supercellular development
is limited. This will result in storms rapidly clustering then
quickly taking on a more linear mode. The threats in this case
remain a narrow window in the later afternoon/early evening for
ping pong ball size hail before rapidly becoming primarily a
wind threat. The western two tiers of counties in the state
really are the most favorable areas for severe weather. Areas
further east may see a sporadic lower end severe wind gust
(around 60 mph) through the evening.

After midnight, the severe threat should have mostly ended as
showers and thunderstorms continue moving eastward through the
night. Showers and thunderstorms will continue across much of the
forecast area Thursday morning before ending from west to east
Thursday afternoon and evening. Mostly dry conditions are then
expected Thursday night through Friday morning.

As has been the case recently, this break in the shower and
thunderstorm activity does not look to last long. A parade of
shortwaves continues as the next wave passes through the area
Friday through Friday evening. This one looks fairly weak only
generating slight chances for showers and thunderstorms. A more
organized wave then looks to pass through sometime Sunday
through Sunday night. Additional waves are then possible through
the middle of next workweek. High temperatures Thursday and
Friday should be near to slightly below average. Beyond that,
forecast highs are near to slightly above average into the
middle of next workweek.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 611 AM CDT Wed May 29 2024

Southeasterly winds will pick up through the day today. This
will result in breezy to windy conditions across the entire area
with some gusts up to 40 kts possible in portions of the far
southwest and far south central. Otherwise, VFR ceilings and
visibility will prevail through most of the day today. That
said, by mid to late afternoon, showers and thunderstorms will
begin entering western North Dakota mostly from Montana.
Thunderstorm confidence is high in the western two tiers of
counties during the evening. Therefore, maintained TSRA
mentions at KDIK and KXWA TAFs late this afternoon and evening.
Also added showers with VCTS for KBIS and KMOT. Per usual,
reduced ceilings and visibility are possible with any
thunderstorms that develop. With these storms, gusty and
erratic winds in excess of 50 kts are one of the main threats.
There is also the potential for brief LLWS as a frontal boundary
passes through from west to east tonight, although confidence
on exact timing or if it will occur remains low therefore left
out of TAFs for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, May 29, 9:14 AM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1014 AM CDT Wed May 29 2024

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-301515-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1014 AM CDT Wed May 29 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002-003-010-011-019>021-034-035-042-045-046-301515-
Burke-Renville-Mountrail-Ward-Mercer-Oliver-McLean-Morton-
Burleigh-Grant-Sioux-Emmons-
1014 AM CDT Wed May 29 2024 /914 AM MDT Wed May 29 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon through this evening.
The main threat is severe winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ001-009-017-018-031>033-040-041-043-044-301515-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1014 AM CDT Wed May 29 2024 /914 AM MDT Wed May 29 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening. The
main threats are large hail up to the size of ping pong balls and
damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:21 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope54 min
May 29, 4:42 PM MDTSevere Thunderstorm WarningBISGolden Valley63 min

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.